A regime switching model for temperature modeling and applications to weather derivatives pricing

Turkvatan A., HAYFAVİ A. , Omay T.

MATHEMATICS AND FINANCIAL ECONOMICS, vol.14, no.1, pp.1-42, 2020 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 14 Issue: 1
  • Publication Date: 2020
  • Doi Number: 10.1007/s11579-019-00242-0
  • Page Numbers: pp.1-42


In this study, we propose a regime-switching model for temperature dynamics, where the parameters depend on a Markov chain. We improve upon the traditional models by modeling jumps in temperature dynamics via the chain itself. Moreover, we compare the performance of the proposed model with the existing models. The results indicate that the proposed model outperforms in the short time forecast horizon while the forecast performance of the proposed model is in line with the existing models for the long time horizon. It is shown that the proposed model is a relatively better representation of temperature dynamics compared to the existing models. Furthermore, we derive prices of weather derivatives written on several temperature indices.